Tornadoes · United States · Indiana · 2005
F0 tornado, Kokomo, Indiana, July 26, 2005
This F0 tornado ran 0.1 miles across Howard County on July 26, 2005, touching down at 8:30 PM EST and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 26, 2005
- Touchdown
- 8:30 PM EST (01:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Howard County
- Touchdown point
- 40.470, -86.200
- Lift-off point
- 40.470, -86.200
- Record number
- 1016
What the Weather Service recorded
A large bow echo moved from west to east through the northern half of central Indiana on the evening of 26 July 2005. It produced widespread 60-75 mph winds...causing widespread wind damage across the area. Four brief tornadoes also took place along the leading edge of the complex.
An F0 tornado touched down briefly in the Champagne Shores Subdivision. Numerous trees were broken or sheared off.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS IND issued a tornado warning for this county at 01:07 UTC, 23 minutes before the tornado touched down, in force until 01:41 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:07 UTC | 01:41 UTC | Tornado Warning | IND |
| 01:10 UTC | 02:00 UTC | Severe Thunderstorm Warning | IND |
| 01:29 UTC | 01:55 UTC | Tornado Warning | IND |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jul 26, 1:45 PM EST, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 26, 1:45 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 PM EST TUE JUL 26 2005 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN THRU WEDNESDAY AFTERNOON. AT 1830Z SCT TSRA WERE DEVELOPING ACROSS WRN FORECAST AREA /FA/ IN UNSTABLE ATMOSPHERE. PREFRONTAL TROF NOTED ACROSS NRN IN WITH TSRA DEVELOPING ALONG IT AS WELL. MAIN FRONT WAS ACROSS NRN IL WITH PRECIP BEHIND IT. MODELS IN DECENT AGREEMENT THIS RUN...WITH SOME SLIGHT TIMING DIFFERENCES. WILL GENERALLY USE A BLEND...BUT LEAN TOWARD SLIGHTLY SLOWER SOLUTION OF THE NAM. TSRA WILL CONTINUE TO DEVELOP IN UNSTABLE AIR AND LAST INTO THE EVENING. MOST OF PRECIP WILL BE BEHIND FRONT THIS EVENING AND OVERNIGHT AS CAN BE SEEN CURRENTLY BEHIND THE FRONT. THUS WILL CONTINUE CATEGORICAL POPS TONIGHT AND WORD AS OCCASIONAL. WILL MENTION SEVERE DURING THE EVENING WITH DECENT DEEP LAYER SHEAR AND UNSTABLE ATMOSPHERE. POST FRONTAL PRECIP SHOULD BE MORE TAME. COOLER AIR WILL WORK IN BEHIND FRONT AND WITH THE PRECIP DROP TEMPS TO NEAR GUIDANCE NUMBERS IN THE MID 60S MOST AREAS. PRECIP WILL SLOWLY EXIT THE FA TO THE SE DURING THE DAY ON WED UNTIL UPPER TROF EXITS FA IN THE AFTN. WILL GO CHC POPS AND DIMINISH FROM NW TO SE DURING THE DAY. WITH CLOUDS HANGING ON FOR AT LEAST THE MORNING IN THE NORTH AND MUCH OF THE DAY IN THE SOUTH...HIGH TEMPS WILL ONLY REACH MID TO UPPER 70S ENTIRE FA. THIS IS IN BETWEEN COOLER MET AND WARMER MAV NUMBERS. DRY WEATHER THEN EXPECTED FOR THE REMAINDER OF FORECAST AS NEXT COLD FRONT SHOULD WASH OUT BEFORE IT REACHES US ON FRI. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 26, 5:40 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 540 AM EST TUE JUL 26 2005 INZ021-028>031-035>049-051>057-060>065-067>072-271100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 540 AM EST TUE JUL 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM ACTIVITY IS EXPECTED OVER CENTRAL INDIANA TODAY AND TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE SEVERE. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH LARGE HAIL A SECONDARY THREAT. AT THIS POINT...THE HIGHEST THREAT FOR SEVERE WEATHER WILL BE FROM THE MID AFTERNOON HOURS UNTIL ABOUT MIDNIGHT TONIGHT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORM ACTIVITY WHICH MAY LEAD TO LOCALIZED FLOODING. IN ADDITION...THE COMBINATION OF HIGH HUMIDITY AND TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL RESULT IN HEAT INDEX VALUES OF 100 TO 105 DEGREES DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY AFTERNOON HOURS...MAINLY SOUTHEAST OF A TERRE HAUTE TO TIPTON LINE. AT THIS POINT...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND JAS
In the hours before
Special weather statement, Jul 26, 7:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 757 PM EST TUE JUL 26 2005 INZ042-048-049-053>057-060-270300- HANCOCK-HENRY-JOHNSON-MORGAN-OWEN-RANDOLPH-RUSH-SHELBY-SULLIVAN- 757 PM EST TUE JUL 26 2005 ...SEVERE THUNDERSTORM WATCH 688 REMAINS IN EFFECT UNTIL 1000 PM EST...
Local storm report, Jul 26, 8:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EST TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG LAFAYETTE 40.41N 86.87W
07/26/2005 TIPPECANOE IN AMATEUR RADIO
SR 26 AND I65 POWER LOSS, POWER LINES DOWN
&&
CPLocal storm report, Jul 26, 8:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 PM EST TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST LAFAYETTE 40.41N 86.87W
07/26/2005 66 MPH TIPPECANOE IN ASOS
&&
CPLocal storm report, Jul 26, 8:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EST TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL ROSSVILLE 40.42N 86.60W
07/26/2005 0.50 INCH CLINTON IN TRAINED SPOTTER
NO POWER, APPROX 50 MPH WIND GUS
&&
CPLocal storm report, Jul 26, 8:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
819 PM EST TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST LAFAYETTE 40.41N 86.87W
07/26/2005 75 MPH TIPPECANOE IN TRAINED SPOTTER
CONCORD RD AND US52
0810 PM TSTM WND DMG WALLACE 39.99N 87.15W
07/26/2005 FOUNTAIN IN EMERGENCY MNGR
TREES DOWN
0811 PM TSTM WND DMG 5 SE LAFAYETTE 40.36N 86.80W
07/26/2005 TIPPECANOE IN AMATEUR RADIO
4-5 FT DIAMTER UPROOTED TREE 25 FT TALL
&&
CPLocal storm report, Jul 26, 8:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
829 PM EST TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG 1 S LAFAYETTE 40.40N 86.87W
07/26/2005 TIPPECANOE IN AMATEUR RADIO
POWER LINES DOWN, 2-3 FT LIVE TREE SNAPPED OFF
0820 PM TSTM WND DMG FRANKFORT 40.28N 86.51W
07/26/2005 CLINTON IN EMERGENCY MNGR
2448 W 600N, BARN BLOWN DOWN
&&
CPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
1.5 hours before the tornado, 207 km from the path. July 27, 2005.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -157 J/kg
- Surface CAPE
- 35 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 4.3 K/km
Lincoln, IL (KILX), 12:00Z
10.5 hours after it, 207 km from the path. July 27, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -50722 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Kokomo (OKK), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:35 UTC | 84.2 | 75.2 | 190° 9 kt | 1008.1 | TS | |
| 23:55 UTC | 84.2 | 75.2 | 190° 6 kt | 1008.1 | VCTS | |
| 00:35 UTC | 82.4 | 77 | 210° 15 kt | 22 | 1007.8 | TS |
| 00:55 UTC | 80.6 | 69.8 | 270° 9 kt | 1008.5 | TS | |
| 01:15 UTC | 80.6 | 69.8 | 0° 0 kt | 1007.8 | TS | |
| 01:35 UTC | 78.8 | 73.4 | 280° 25 kt | 34 | 1010.2 | TS |
| 01:55 UTC | 69.8 | 66.2 | 290° 8 kt | 1009.8 | TS | |
| 02:15 UTC | 71.6 | 68 | 240° 11 kt | 1010.5 | TS | |
| 02:35 UTC | 71.6 | 69.8 | 0° 0 kt | 1009.8 | VCTS | |
| 02:55 UTC | 71.6 | 69.8 | 310° 3 kt | 1009.1 | ||
| 03:15 UTC | 71.6 | 69.8 | 300° 4 kt | 1009.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 85 km away, was scanning. The volume nearest the touchdown began at 01:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:08 UTC | TSTM WND DMG | 5 E Denver | Miami, IN | LARGE TREE BLOWN DOWN |
| 00:27 UTC | TSTM WND DMG | Wabash | Wabash, IN | POLES BLOWN DOWN |
| 00:40 UTC | TSTM WND DMG | Brookston | White, IN | POWER LINES AND POLE BLOWN DOWN |
| 00:49 UTC | TSTM WND GST 75 | Lafayette | Tippecanoe, IN | CONCORD RD AND US52 |
| 00:54 UTC | TSTM WND GST 66 | Lafayette | Tippecanoe, IN | |
| 00:57 UTC | TSTM WND DMG | Lafayette | Tippecanoe, IN | SR 26 AND I65 POWER LOSS, POWER LINES DOWN |
| 01:00 UTC | TORNADO | Dayton | Tippecanoe, IN | MICROBURST WITH EMBEDDED TORNADO. TREES LIMBS WERE SNAPPED AND FELL ONTO HOMES. CROPS WERE DAMAGED. |
| 01:07 UTC | HAIL 0.5 | Rossville | Clinton, IN | NO POWER, APPROX 50 MPH WIND GUS |
| 01:11 UTC | TSTM WND DMG | 5 Se Lafayette | Tippecanoe, IN | 4-5 FT DIAMTER UPROOTED TREE 25 FT TALL |
| 01:15 UTC | TORNADO | 4 Ene Walton | Cass, IN | CORN BLOWN DOWN. HOUSE HEAVILY DAMAGED. BARN KNOCKED DOWN. SEVERAL LARGE TREES BLOWN DOWN. |
| 01:17 UTC | TSTM WND GST 70 | 7 S Logansport | Cass, IN | |
| 01:18 UTC | TSTM WND DMG | Frankfort | Clinton, IN | 2 BUSINESSES DAMAGED, DOZENS OF HOMES DAMAGED COUNTY-WIDE |
| 01:20 UTC | TSTM WND DMG | Frankfort | Clinton, IN | 2448 W 600N, BARN BLOWN DOWN |
| 01:22 UTC | TSTM WND DMG | 1 S Lafayette | Tippecanoe, IN | POWER LINES DOWN, 2-3 FT LIVE TREE SNAPPED OFF |
| 01:25 UTC | TSTM WND DMG | Amboy | Miami, IN | TREES AND POWER LINES DOWN |
| 01:25 UTC | TORNADO | Sw Onward | Cass, IN | F2 TORNADO CONFIRMED. TOUCHDOWN AT 825 PM EST 0.7 MILES SW OF ONWARD. TRACK LENGTH 1 MILE TO THE MIAMI COUNTY LINE 1 MILE SE OF ONWARD. MAXIMUM WIDTH 100 YARDS. TORNADO CONTINUED INTO MIAMI COUNTY. |
| 01:27 UTC | TORNADO | 4 Nw Bunker Hill | Miami, IN | F2 TORNADO CONFIRMED. TORNADO TOUCHED DOWN IN CASS COUNTY AND CROSSED INTO MIAMI COUNTY 4 MILES NW OF BUNKER HILL. THE TRACK LENGTH WAS 3 MILES IN MIAMI COUNTY. MAXIMUM WIDTH 100 YARDS. |
| 01:30 UTC | TSTM WND DMG | 6 N Tipton | Tipton, IN | TREES DOWNED ALONG COUNTY ROAD 600N. |
| 01:30 UTC | TORNADO | 4 Wsw Kokomo | Howard, IN | F0 TORNADO IN CHAPAGNE SHORES SUBDIVISION SHEARING OFF SEVERAL TREES. THIS WAS CONCURRENT WITH AN ADJACENT MICROBURST IMPACTING THE SAME AREA. |
| 01:30 UTC | TORNADO | Ne Frankfort | Clinton, IN | BRIEF TOUCHDOWN. GARAGE DESTROYED ALONG WITH NUMEROUS TREES SNAPPED AND UPROOTED. |
| 01:30 UTC | TORNADO | 2 W Bunker Hill | Miami, IN | TREES AND POWER LINES DOWN |
| 01:30 UTC | TORNADO | W Bunker Hill | Miami, IN | TORNADO REPORTED US31 AND INDIANA STATE ROAD 218 |
| 01:31 UTC | TSTM WND GST 59 | Grissom Afb | Miami, IN | |
| 01:35 UTC | TSTM WND DMG | 1 Se Kokomo | Howard, IN | 18 INCH LIVE BRANCHES DOWN |
| 01:35 UTC | TSTM WND DMG | 1 W Kokomo | Howard, IN | TELEPHONE POLE PUSHED DOWN, BLOCKING BARCKLEY RD ON WEST SIDE |
| 01:35 UTC | TSTM WND DMG | 4 Sw Kokomo | Howard, IN | 5-6 INCH TREE BROKEN OFF AT GROUND |
| 01:35 UTC | TSTM WND DMG | Russiaville | Howard, IN | 12 INCH TREE ON ROAD |
| 01:35 UTC | BLIZZARD | Russiaville | Howard, IN | 12 INCH TREE ON ROAD |
| 01:40 UTC | TORNADO | Se Michigantown | Clinton, IN | BRIEF TOUCHDOWN |
| 01:41 UTC | TSTM WND DMG | Burlington | Carroll, IN | WHOLE TREES DOWN, POWER LINES DOWN AT ST RD 29 AND SR 22 |
| 01:46 UTC | TSTM WND GST 60 | Greentown | Howard, IN | HORIZONTAL RAIN |
| 01:46 UTC | TSTM WND DMG | 1 N Wabash | Wabash, IN | UTILITY POLES BLOWN DOWN NORTH OF WABASH. TREE ALSO BLOWN DOWN NORTH OF WABASH ONTO A CAR. |
| 01:47 UTC | TSTM WND DMG | 10 Se Wabash | Wabash, IN | TREE BLOWN DOWN ONTO POWER LINE. |
| 02:00 UTC | TSTM WND DMG | Marion | Grant, IN | TREES REPORTED KNOCKED DOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of July 26, 2005
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.